Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 21, 2016, 9:00 PM EDT for Barbour County, Taylor County, West Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 9:00 PM EDT (01:00 UTC)
- Expired
- Jun 21, 2016, 10:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 161 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 9:30 PM EDT | TORNADO | 4 E Philippi, WV | DAMAGE SURVEY AND VIDEO CONFIRMS TORNADO 4.3 MILES EAST OF PHILIPPI ALONG ROUTE 38. SEVERAL LARGE TREES WERE SNAPPEND AND UPROOTED WITH SIDING DAMAGE TO A HOME. A FEW FLATBED TRAILERS WERE FLIPPED AND ONE HOME SUSTAINED ROOF DAMAGE FROM A FALLEN TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
301
WWUS81 KRLX 220100
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EDT TUE JUN 21 2016
WVZ032-040-047-220200-
BARBOUR-TAYLOR-RANDOLPH-
900 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARBOUR AND SOUTHERN
TAYLOR COUNTIES...
AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILIPPI...
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRAFTON...PHILIPPI...FLEMINGTON...MONTROSE...PHEASANT RUN...
TYGART LAKE STATE PARK...DRYFORK...MOATSVILLE...
GALLOWAY AND NESTORVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3895 7945 3918 8019 3935 8013 3931 7989
3929 7986 3925 7985 3923 7981 3913 7984
3910 7979 3906 7977 3899 7957 3898 7953
3898 7944
TIME...MOT...LOC 0100Z 287DEG 27KT 3925 8007
$$
17What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:15 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 21, 6:15 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Charleston WV 615 PM EDT TUE JUN 21 2016 .SYNOPSIS... Cold front becomes stationary tonight, will lift north as a warm front Wednesday. Another cold front crosses late Thursday and Thursday night. High pressure passes Friday through Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... Sent an update to cancel the severe thunderstorms watch for portions of WV and southwest VA. While showers and storms are moving and exiting east across the eastern mountains, guidance suggest that the frontal boundary will remain stationary over the area, before begin to lift north as a warm front Wednesday afternoon. SPC has the entire area under a slight risk for severe thunderstorms for mainly Wednesday afternoon and evening. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Models showing a warm front pushing northward across the area Wednesday night. As a low pressure system moves through the Great Lakes region...a strong low level jet develops late Wednesday night and early Thursday across Ohio and northern WV. With main jet to our north...best dynamics for problem thunderstorms will be to the north...but can not rule out these storms propagating into our region. A cold front then pushing southward across the area on Thursday. Some mid level drying will try to inhibit storms...but capes are impressive...so could have some severe thunderstorms along and south of the front. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... This weekend is dominated by an east to west upper ridge across the southern half of the nation this weekend...of which we will be under its influence. This will keep us drier but very warm this weekend...with highs around 90 degrees. The northern stream then amplifies just enough over the eastern U.S. early next week to drive a cold front south and east into our area. The models generally agree the showers and storms ahead of the front will reach us Monday...but there are some differences in timing of the front into our area and whether the front with the showers and storms actually push through by end of period. Given the developing northwest flow aloft over the Ohio Valley...will go with a slow but progressive solution...supported by the newer GFS runs this morning. Thus...a good chance of showers and storms Monday and Monday night...tapering off from northwest to southeast Tuesday as the front pushes through. With clouds and showers preceding the front Monday...it will be humid again...but temperatures will be a little cooler with highs in the 80s. On Tuesday...look for slightly cooler temperatures and some drier air feeding in from the northwest during the day. Cooler and drier Tuesday night as high pressure tries to build in. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... A cold front crossing Today will bring showers and severe thunderstorms. IFR conditions will be possible in these storms as well as large hail and strong winds. TAFs will be amended accordingly to account for this. MVFR to IFR conditions may also be possible overnight in fog as winds go light and skies clear. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE...Medium to high. ALTERNATE SCENARIOS: Timing of lower categories in showers and thunderstorms today will vary, as may formation of fog late tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M H H H H H H M M H H H EKN CONSISTENCY H M M M M M M M M L L L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z THURSDAY... IFR possible in showers and storms Wednesday night and Thursday, and into Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMV/MPK NEAR TERM...MPK SHORT TERM...RPY LONG TERM...JMV AVIATION...MPK
Hazardous weather outlook, Jun 21, 6:06 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 606 PM EDT TUE JUN 21 2016 VAZ003-004-WVZ024>028-033>038-040-046-047-222215- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-BARBOUR-POCAHONTAS-RANDOLPH- 606 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ005>011-013>020-029>032-039-222215- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON- TAYLOR-UPSHUR- 606 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-222215- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH- 606 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 7:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 3 SSW SOUTH CHARLESTON 38.31N 81.72W
06/21/2016 KANAWHA WV 911 CALL CENTER
TREE AND POWER LINES DOWN ALONG PRICE STREET IN
CHARLESTON
&&
CORRECTED EVENT TIME
EVENT NUMBER RLX1601044
MECLocal storm report, Jun 21, 7:56 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 3 SSW NITRO 38.38N 81.85W
06/21/2016 KANAWHA WV 911 CALL CENTER
TREES DOWN IN NITRO ALONG DUPONT AVENUE
&&
CORRECTED LOCATION
EVENT NUMBER RLX1601045
MECLocal storm report, Jun 21, 7:58 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 SSW SOUTH CHARLESTON 38.31N 81.72W
06/21/2016 KANAWHA WV 911 CALL CENTER
TREES AND POWER LINES DOWN ALONG RAYS BRANCH ROAD IN
DAVIS CREEK. RADAR ESTIMATED TIME.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER RLX1601043
MECLocal storm report, Jun 21, 8:06 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG LOUISA 38.11N 82.60W
06/21/2016 LAWRENCE KY BROADCAST MEDIA
ROOF DAMAGE TO BUILDING IN LOUISA...METAL ROOF
PARTIALLY TORN FROM RAFTERS WITH PICTURES. RADAR
ESTIMATED TIME.
&&
EVENT NUMBER RLX1601047
MECLocal storm report, Jun 21, 8:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG 1 NE RICHWOOD 38.23N 80.52W
06/21/2016 NICHOLAS WV PUBLIC
RECEIVED A SLEW OF FACEBOOK PICTURES SHOWING EXTENSIVE
TREE DAMAGE. SO MUCH THAT YOU CANNOT MAKE OUT WHERE THE
ROAD IS.
&&
EVENT NUMBER RLX1601048
WOLFESpecial weather statement, Jun 21, 9:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EDT TUE JUN 21 2016
WVZ032-040-047-220200-
BARBOUR-TAYLOR-RANDOLPH-
900 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARBOUR AND SOUTHERN
TAYLOR COUNTIES...
AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILIPPI...
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRAFTON...PHILIPPI...FLEMINGTON...MONTROSE...PHEASANT RUN...
TYGART LAKE STATE PARK...DRYFORK...MOATSVILLE...
GALLOWAY AND NESTORVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3895 7945 3918 8019 3935 8013 3931 7989
3929 7986 3925 7985 3923 7981 3913 7984
3910 7979 3906 7977 3899 7957 3898 7953
3898 7944
TIME...MOT...LOC 0100Z 287DEG 27KT 3925 8007
17The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:36 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 42 hr |
| Jun 22, 11:41 AM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 34 min |
| Jun 22, 1:32 PM EDT | Special Weather Statement | RLX | Raleigh | 58 min |
| Jun 22, 10:58 AM EDT | Special Weather Statement | RLX | Boyd, Carter, Lawrence | 47 min |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.